New Mexico, 2022

Flash Flooding in New Mexico, July 12, 2022

July 12, 2022 · NWS ABQ · 3 events in 2 counties and zones

As above normal moisture remained in place across northern and central New Mexico, a very active monsoon pattern persisted with numerous thunderstorms impacting the area on July 12, 2022. 5 inches of rain resulted in flooding of roadways near Chacon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As above normal moisture remained in place across northern and central New Mexico, a very active monsoon pattern persisted with numerous thunderstorms impacting the area on July 12, 2022. The Hermits Peak and Calf Canyon burn scar continued to be a magnet for heavy rainfall as an estimated 1.5 inches of rain resulted in flooding of roadways near Chacon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 2:23 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 2:23 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
323 PM MDT Tue Jul 12 2022

.SYNOPSIS...
Unsettled weather is expected to continue this week and weekend with
daily rounds of showers and thunderstorms possible. This will
continue the risk of burn scar flash flooding as slow and erratic
storm motion will persist. Temperatures will be within a few degrees
of normal with the exception of the eastern plains where
temperatures will be in and around the triple digits into the
weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
With abundant monsoon moisture in place and higher PWATs due to last
night's moist backdoor front, scattered to numerous showers and
thunderstorms are forecast for this evening. There are still some
hints in the mesoscale models of a disturbance embedded in the
periphery of the 500 mb ridge (centered over the UT/AZ border)
tracking southward over the northern mountains through the evening.
Will continue the ongoing Flood Watch until midnight, although the
best chance for heavy rainfall after 9 pm should be over the Jemez
and southern Sangre de Cristos (Santa Fe and San Miguel Counties).

A downtick in thunderstorm coverage is forecast for Wednesday as the
high pressure circulation aloft moves more directly over the
forecast area and drier air filters southward over northern areas.
Slow and erratic storm motions should nonetheless lead to some heavy
rainers with the potential to produce flash flooding Wednesday
afternoon and evening, especially over southern and western areas
where PWATs should still be around 1-1.24 inches. The best chance
for showers and thunderstorms Wednesday afternoon will be over the
mountains, then over northwest areas during the evening. High
temperatures Wednesday afternoon will vary from around 4 degrees
above normal along the TX border to as much as 7 degrees below
normal over western parts of the forecast area.

LONG TERM...(THURSDAY THROUGH MONDAY)...
With the persistence of the Four Corners High, daily rounds of
showers and thunderstorms are expected throughout the long term.
After a slight downtick midweek, moisture is anticipated to surge
again through the Desert Southwest, with PWAT values increasing
everyday through early next week. Storm coverage over the weekend
will increase and the continued slow and erratic motion will
intensify the threat for locally heavy rainfall, especially across
recent burn scars. Otherwise, temperatures will be within a few
degrees of normal, with the exception of the eastern plains where
many locales will flirt with and surpass the triple digits.

44/12

&&

.FIRE WEATHER...
With the mid level high pressure circulation varying its centroid
over and the forecast area and Four Corners from day to day, and a
broad area of good monsoon moisture trapped underneath, daily rounds
of showers and thunderstorm will continue for the remainder of the
week.  The most widespread storms and greatest potential for locally
heavy rainfall are expected this evening due to the moist backdoor
front that arrived last night, then again at the end of the week and
over the weekend when another moist backdoor front and upper level
trough will cross. High temperatures are forecast to vary from a few
to several degrees above normal in the east each day, and from a few
to several degrees below normal in the west.

44

&&

.AVIATION...
18Z TAF CYCLE
A ridge of high pressure strengthening over the Four Corners region
will allow slow and erratic storm motion today to become more of a
north to south drift tonight. Abundant moisture and instability has
allowed a few strong storms to develop with hail, gusty winds, and
very heavy rainfall. Any direct hits will produce brief IFR/MVFR
cigs and vsbys. Outflow boundaries will interact thru midnight with
SHRA/TS persisting well into the night. Wednesday will see another
round of SHRA/TS aft 18Z with slightly less coverage than today and
even slower storm motion.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  95  65  94 /  20  20  20  20
Dulce...........................  53  87  55  89 /  20  40  30  50
Cuba............................  57  88  57  87 /  60  30  30  30
Gallup..........................  57  90  59  89 /  40  40  20  30
El Morro........................  55  82  56  83 /  50  40  30  40
Grants..........................  55  85  56  86 /  50  40  30  40
Quemado.........................  56  84  56  85 /  50  50  20  50
Magdalena.......................  60  85  61  86 /  30  30  20  40
Datil...........................  55  82  55  82 /  40  50  20  50
Reserve.........................  57  90  57  90 /  30  50  20  50
Glenwood........................  64  93  64  95 /  30  40  20  40
Chama...........................  49  80  51  81 /  30  50  30  60
Los Alamos......................  60  82  62  84 /  60  30  30  50
Pecos...........................  57  84  59  86 /  60  40  30  50
Cerro/Questa....................  50  82  50  84 /  40  50  30  70
Red River.......................  46  77  46  78 /  60  60  30  70
Angel Fire......................  43  78  44  78 /  70  60  30  60
Taos............................  52  86  54  87 /  50  50  30  60
Mora............................  53  82  55  83 /  70  50  30  50
Espanola........................  61  92  62  91 /  60  30  20  40
Santa Fe........................  60  86  62  86 /  60  40  30  50
Santa Fe Airport................  58  87  59  89 /  50  30  20  30
Albuquerque Foothills...........  67  88  69  91 /  50  20  20  30
Albuquerque Heights.............  66  91  68  92 /  50  20  20  20
Albuquerque Valley..............  64  94  65  95 /  50  20  20  20
Albuquerque West Mesa...........  65  93  67  94 /  50  20  20  20
Belen...........................  65  94  65  95 /  30  10  20  20
Bernalillo......................  63  94  64  96 /  50  20  20  20
Bosque Farms....................  60  92  59  94 /  40  10  20  20
Corrales........................  65  95  66  95 /  50  20  20  20
Los Lunas.......................  61  92  60  94 /  40  10  20  20
Placitas........................  64  90  66  92 /  50  20  20  30
Rio Rancho......................  65  92  67  94 /  50  20  20  20
Socorro.........................  65  95  66  96 /  30  20  20  20
Sandia Park/Cedar Crest.........  56  84  58  85 /  60  20  20  30
Tijeras.........................  61  87  62  88 /  60  20  20  30
Edgewood........................  58  84  60  88 /  50  20  20  30
Moriarty/Estancia...............  54  86  54  89 /  50  20  20  30
Clines Corners..................  56  85  58  86 /  50  30  20  30
Mountainair.....................  59  87  61  88 /  30  30  20  30
Gran Quivira....................  60  87  61  88 /  30  30  20  30
Carrizozo.......................  65  90  66  91 /  20  30  20  30
Ruidoso.........................  57  83  58  82 /  20  40  10  40
Capulin.........................  57  86  59  87 /  50  30  10  20
Raton...........................  55  90  57  92 /  40  30  20  30
Springer........................  57  91  59  92 /  40  40  20  40
Las Vegas.......................  56  86  57  88 /  70  40  20  40
Clayton.........................  63  93  66  98 /  30  10  10  10
Roy.............................  62  88  64  92 /  40  20  20  20
Conchas.........................  67  97  70 100 /  60  10  10  10
Santa Rosa......................  65  92  68  96 /  60  20  10  20
Tucumcari.......................  68  99  72 102 /  50  10  10   5
Clovis..........................  67  95  69  97 /  30  20  20   5
Portales........................  69  97  71  98 /  30  20  20   5
Fort Sumner.....................  70  97  71 100 /  40  20  10  10
Roswell.........................  72 100  73 103 /  10  10  20  10
Picacho.........................  65  92  66  93 /  20  30  10  20
Elk.............................  62  87  63  90 /  10  30  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ211-213>215-228-229.

&&

44/12

In the hours before

Local storm report, Jul 12, 1:25 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     1 ENE FORT SUMNER       34.49N 104.22W
07/11/2022  E73 MPH          DE BACA            NM   PUBLIC

            COLUMBIA SCIENTIFIC BALLOON FACILITY.

&&

42
Special weather statement, Jul 12, 2:01 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Tue Jul 12 2022

NMZ214-215-122130-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
301 PM MDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL TAOS,
NORTH CENTRAL MORA AND SOUTHWESTERN COLFAX COUNTIES THROUGH 330 PM
MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Lake, or 22 miles east of Taos, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Angel Fire, Black Lake, Ocate, Coyote Creek State Park, Vietnam
Veterans Memorial State Park, Chacon, Ojo Feliz, Guadalupita and El
Turquillo.

This includes the following highways...
 Highway 64 between Mile Markers 271 and 278.
 State Road 121 between Mile Markers 3 and 8.
 State Road 434 between Mile Markers 8 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3649 10505 3624 10493 3622 10495 3621 10492
      3618 10490 3618 10494 3616 10494 3615 10491
      3613 10490 3602 10513 3609 10538 3644 10534
TIME...MOT...LOC 2100Z 348DEG 12KT 3631 10518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jul 12, 3:06 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
406 PM MDT Tue Jul 12 2022

NMZ206-207-122230-
West Central Highlands-West Central Mountains-
406 PM MDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CIBOLA
COUNTY THROUGH 430 PM MDT...

At 405 PM MDT, satellite and Doppler radar was tracking a strong
thunderstorm 10 miles southeast of El Morro, or 25 miles southwest
of Grants. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Morro and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3482 10842 3516 10842 3504 10784 3473 10804
TIME...MOT...LOC 2205Z 283DEG 4KT 3493 10819

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 12, 3:15 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Tue Jul 12 2022

NMZ214-215-228-122300-
Far Northeast Highlands-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-
415 PM MDT Tue Jul 12 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MORA
COUNTY THROUGH 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coyote Creek State Park, or 12 miles northeast of Mora, moving south
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mora, La Cueva, Ledoux, Cleveland, Coyote Creek State Park, Morphy
Lake State Park, Chacon, Holman, Ojo Feliz and El Turquillo.

This includes the following highways...
 State Road 94 between Mile Markers 13 and 18.
 State Road 121 between Mile Markers 0 and 8.
 State Road 283 near Mile Marker 13.
 State Road 434 between Mile Markers 0 and 18.
 State Road 518 between Mile Markers 21 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3619 10538 3624 10510 3597 10491 3588 10518
      3593 10548
TIME...MOT...LOC 2214Z 353DEG 14KT 3613 10521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24

The radar

The Albuquerque radar (KABX), 169 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mora

When
July 12, 4:32 PM MST to 8:00 PM MST
Where
Mora County, 3 mi WSW of Lucero to 2.19 mi WSW of Mora
Cause
Heavy Rain / Burn Area
Property damage
$150,000
Reported by
Department of Highways
Coordinates
36.003, -105.280

An estimated 1 to 1.5 inches of heavy rain on the Hermits Peak and Calf Canyon burn scar flooded New Mexico State Road 434, forcing the closure of the roadway. Near Guadalupita, a residential driveway turned into a raging river with deep water and debris. Canoncito Creek also flooded which was caused by debris caught in culverts. The creek overflowed into nearby pastures, onto Highway 518, and impacted homes within the area. The water was two feet deep in some locations. Damages are estimated.

Flash Flood, San Miguel

When
July 12, 6:00 PM MST to 7:00 PM MST
Where
San Miguel County, Las Tusas to 0.43 mi WNW of Las Tusas
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
35.770, -105.280

Heavy rain on the Calf Canyon burn scar caused water and debris to overtop a bridge along Highway 266 at the Sapello River. Damages are estimated.

Flash Flood, San Miguel

When
July 12, 6:50 PM MST to 9:30 PM MST
Where
San Miguel County, 0.56 mi E of Manuelitas to 5.1 mi E of Manuelitas
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.800, -105.270

Manuelitas Creek rose four to five feet and overtopped two bridges along County Road A1 east of State Road 94 between Sapello and Manuelitas. One CoCoRaHS observer near Sapello measured 3.76 inches of rain and remarked that it was the highest flooding levels they had seen in their 58 years at that residence. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027134, 1039787, 1029246.